Advertisement

Complications of Hyaluronic Acid Fillers

  • Raymond Fertig
  • Maria Pia De PadovaEmail author
  • Antonella Tosti
Chapter
  • 994 Downloads

Abstract

Hyaluronic acid dermal fillers have become a mainstay for soft-tissue augmentation while providing numerous advances in the area of cosmetic surgery. HA fillers are primarily used for the treatment of facial changes associated with aging, which include thinning of the epidermis, loss of skin elasticity, subcutaneous fat and bony changes, and atrophy of muscle, all of which can result in a loss of volume.

Keywords

Hyaluronic Acid Intense Pulse Light Vascular Compromise Foreign Body Granuloma Dermal Filler 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Funt D, Pavicic T (2013) Dermal fillers in aesthetics: an overview of adverse events and treatment approaches. Clin Cosmet Investig Dermatol 6:295–316. doi: 10.2147/CCID.S50546 PubMedPubMedCentralGoogle Scholar
  2. 2.
    Gladstone HB, Cohen JL (2007) Adverse effects when injecting facial fillers. Semin Cutan Med Surg 26:34–39. doi: 10.1016/j.sder.2006.12.008 CrossRefPubMedGoogle Scholar
  3. 3.
    Bailey SH, Cohen JL, Kenkel JM (2011) Etiology, prevention, and treatment of dermal filler complications. Aesthet Surg J 31:110–121. doi: 10.1177/1090820X10391083 CrossRefPubMedGoogle Scholar
  4. 4.
    Cohen JL, Bhatia AC (2009) The role of topical vitamin K oxide gel in the resolution of postprocedural purpura. J Drugs Dermatol 8:1020–1024PubMedGoogle Scholar
  5. 5.
    Zeichner JA, Cohen JL (2012) Use of blunt tipped cannulas for soft tissue fillers. J Drugs Dermatol 11:70–72PubMedGoogle Scholar
  6. 6.
    Funt D, Pavicic T (2015) Dermal fillers in aesthetics. Plast Surg Nurs 35:13–32. doi: 10.1097/PSN.0000000000000087 CrossRefPubMedGoogle Scholar
  7. 7.
    Lemperle G, Rullan PP, Gauthier-Hazan N (2006) Avoiding and treating dermal filler complications. Plast Reconstr Surg 118:92S–107S. doi: 10.1097/01.prs.0000234672.69287.77 CrossRefPubMedGoogle Scholar
  8. 8.
    Sclafani AP, Fagien S (2009) Treatment of injectable soft tissue filler complications. Dermatol Surg 35:1672–1680. doi: 10.1111/j.1524-4725.2009.01346.x CrossRefPubMedGoogle Scholar
  9. 9.
    Lafaille P, Benedetto A (2010) Fillers: contraindications, side effects and precautions. J Cutan Aesthet Surg 3:16. doi: 10.4103/0974-2077.63222 CrossRefPubMedPubMedCentralGoogle Scholar
  10. 10.
    Rootman DB, Lin JL, Goldberg R (2014) Does the Tyndall effect describe the blue hue periodically observed in subdermal hyaluronic acid Gel placement? Ophthal Plast Reconstr Surg 30:524–527. doi: 10.1097/IOP.0000000000000293 CrossRefPubMedGoogle Scholar
  11. 11.
    Pavicic T (2011) Efficacy and tolerability of a new monophasic, double-crosslinked hyaluronic acid filler for correction of deep lines and wrinkles. J Drugs Dermatol 10:134–139PubMedGoogle Scholar
  12. 12.
    Douse-Dean T, Jacob CI (2008) Fast and easy treatment for reduction of the Tyndall effect secondary to cosmetic use of hyaluronic acid. J Drugs Dermatol 7:281–283PubMedGoogle Scholar
  13. 13.
    Hirsch RJ, Narurkar V, Carruthers J (2006) Management of injected hyaluronic acid induced Tyndall effects. Lasers Surg Med 38:202–204. doi: 10.1002/lsm.20283 CrossRefPubMedGoogle Scholar
  14. 14.
    Lolis M, Dunbar SW, Goldberg DJ et al (2015) Patient safety in procedural dermatology. J Am Acad Dermatol 73:15–24. doi: 10.1016/j.jaad.2014.11.036 CrossRefPubMedGoogle Scholar
  15. 15.
    Brody HJ (2005) Use of hyaluronidase in the treatment of granulomatous hyaluronic acid reactions or unwanted hyaluronic acid misplacement. Dermatol Surg 31:893–897CrossRefPubMedGoogle Scholar
  16. 16.
    Bentkover SH (2009) The biology of facial fillers. Facial Plast Surg 25:73–85. doi: 10.1055/s-0029-1220646 CrossRefPubMedGoogle Scholar
  17. 17.
    Lee JM, Kim YJ (2015) Foreign body granulomas after the use of dermal fillers: pathophysiology, clinical appearance, histologic features, and treatment. Arch Plast Surg 42:232–239. doi: 10.5999/aps.2015.42.2.232 CrossRefPubMedPubMedCentralGoogle Scholar
  18. 18.
    Lemperle G, Gauthier-Hazan N, Wolters M et al (2009) Foreign body granulomas after all injectable dermal fillers: part 1. Possible causes. Plast Reconstr Surg 123:1842–1863. doi: 10.1097/PRS.0b013e31818236d7 CrossRefPubMedGoogle Scholar
  19. 19.
    Micheels P (2001) Human anti-hyaluronic acid antibodies: is it possible? Dermatol Surg 27:185–191PubMedGoogle Scholar
  20. 20.
    Lupton JR, Alster TS (2000) Cutaneous hypersensitivity reaction to injectable hyaluronic acid gel. Dermatol Surg 26:135–137CrossRefPubMedGoogle Scholar
  21. 21.
    Saray Y, Güleç AT (2005) Treatment of keloids and hypertrophic scars with dermojet injections of bleomycin: a preliminary study. Int J Dermatol 44:777–784. doi: 10.1111/j.1365-4632.2005.02633.x CrossRefPubMedGoogle Scholar
  22. 22.
    Conejo-Mir JS, Sanz Guirado S, Angel Munoz M (2006) Adverse granulomatous reaction to artecoll treated by intralesional 5-fluorouracil and triamcinolone injections. Dermatologic Surg 32:1079–1082. doi: 10.1111/j.1524-4725.2006.32117.x Google Scholar
  23. 23.
    Lemperle G, Duffy D (2006) Treatment options for dermal filler complications. Aesthetic Surg J 26:356–364. doi: 10.1016/j.asj.2006.04.002 CrossRefGoogle Scholar
  24. 24.
    Lemperle G, Gauthier-Hazan N (2009) Foreign body granulomas after all injectable dermal fillers: part 2. Treatment options. Plast Reconstr Surg 123:1864–1873. doi: 10.1097/PRS.0b013e3181858f4f CrossRefPubMedGoogle Scholar
  25. 25.
    Grunebaum LD, Bogdan Allemann I, Dayan S et al (2009) The risk of alar necrosis associated with dermal filler injection. Dermatol Surg 35(Suppl 2):1635–1640. doi: 10.1111/j.1524-4725.2009.01342.x CrossRefPubMedGoogle Scholar
  26. 26.
    Gazzola R, Pasini L, Cavallini M (2012) Herpes virus outbreaks after dermal hyaluronic acid filler injections. Aesthetic Surg J 32:770–772. doi: 10.1177/1090820X12452293 CrossRefGoogle Scholar
  27. 27.
    Christensen L (2007) Normal and pathologic tissue reactions to soft tissue Gel fillers. Dermatol Surg 33:S168–S175. doi: 10.1111/j.1524-4725.2007.33357.x PubMedGoogle Scholar
  28. 28.
    Christensen L, Breiting V, Janssen M et al (2005) Adverse reactions to injectable soft tissue permanent fillers. Aesthetic Plast Surg 29:34–48. doi: 10.1007/s00266-004-0113-6 CrossRefPubMedGoogle Scholar
  29. 29.
    Narins RS, Jewell M, Rubin M et al (2006) Clinical conference: management of rare events following dermal fillers--focal necrosis and angry red bumps. Dermatol Surg 32:426–434. doi: 10.1111/j.1524-4725.2006.32086.x PubMedGoogle Scholar
  30. 30.
    Ozturk CN, Li Y, Tung R et al (2013) Complications following injection of soft-tissue fillers. Aesthet Surg J 33:862–877. doi: 10.1177/1090820X13493638 CrossRefPubMedGoogle Scholar
  31. 31.
    Dayan SH, Arkins JP, Mathison CC (2011) Management of impending necrosis associated with soft tissue filler injections. J Drugs Dermatol 10:1007–1012PubMedGoogle Scholar
  32. 32.
    Bachmann F, Erdmann R, Hartmann V et al (2009) The spectrum of adverse reactions after treatment with injectable fillers in the glabellar region: results from the Injectable Filler Safety Study. Dermatol Surg 35(Suppl 2):1629–1634. doi: 10.1111/j.1524-4725.2009.01341.x CrossRefPubMedGoogle Scholar
  33. 33.
    Kim D-W, Yoon E-S, Ji Y-H et al (2011) Vascular complications of hyaluronic acid fillers and the role of hyaluronidase in management. J Plast Reconstr Aesthetic Surg 64:1590–1595. doi: 10.1016/j.bjps.2011.07.013 CrossRefGoogle Scholar
  34. 34.
    Kleydman K, Cohen JL, Marmur E (2012) Nitroglycerin: a review of its use in the treatment of vascular occlusion after soft tissue augmentation. Dermatol Surg 38:1889–1897. doi: 10.1111/dsu.12001 CrossRefPubMedGoogle Scholar
  35. 35.
    Kang MS, Park ES, Shin HS et al (2011) Skin necrosis of the nasal ala after injection of dermal fillers. Dermatol Surg 37:375–380. doi: 10.1111/j.1524-4725.2011.01891.x CrossRefPubMedGoogle Scholar
  36. 36.
    Lazzeri D, Agostini T, Figus M et al (2012) Blindness following cosmetic injections of the face. Plast Reconstr Surg 129:995–1012. doi: 10.1097/PRS.0b013e3182442363 CrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Raymond Fertig
    • 1
  • Maria Pia De Padova
    • 2
    Email author
  • Antonella Tosti
    • 1
  1. 1.Department of Dermatology and Cutaneous SurgeryUniversity of MiamiCoral GablesUSA
  2. 2.Department of DermatologyOspedale Privato Accreditato NigrisoliBolognaItaly

Personalised recommendations